It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



ADD / ADHD Message Board


ADD / ADHD Board Index
Board Index > ADD / ADHD | 0-9 A B C D E F G H I J K L M N O P Q R S T U V W X Y Z


Re: Tics?
Apr 2, 2006
Luvly,

Yes, certainly, a person can have tics and not have Tourette's syndrome (more about Tourette's in a minute). However, the important thing from your standpoint is that yes, you definitely have tics (blinking and grunting) AND they have been made worse by the Ritalin. Let your doctor know right away. It would probably be best to discontinue the Ritalin as stimulants definitely can and do make tics worse.

It is quite common for an individual with ADHD to have tics and even Tourette's Syndrome. Tourettes is defined by "multiple motor and vocal tics (like grunting) lasting for more than one year". Here is more about the symtoms of TS:

Tourette Syndrome (TS) is a neurological disorder characterized by tics -- involuntary, rapid, sudden movements or vocalizations that occur repeatedly in the same way. The symptoms include:

- Both multiple motor and one or more vocal tics present at some time during the illness although not necessarily simultaneously;

- The occurrence of tics many times a day (usually in bouts) nearly every day or intermittently throughout a span of more than one year; and

- Periodic changes in the number, frequency, type and location of the tics, and waxing and waning of their severity. Symptoms can sometimes disappear for weeks or months at a time.

- Onset before the age of 18.

Does that answer your questions?

:wave:
Re: Tics?
Apr 5, 2006
My son was diagnosed with Tourettes when he was younger (and hadn't yet tried stimulants). His tics, thankfully, have disappeared.

It isn't unusual for medicatin-induced tics to take several weeks to go away after the stimulant is stopped. Give it some more time. Good luck to you!!!
Re: Tics?
May 21, 2006
You can still treat AD(H)D with stimulants. The less severe stims would be Concerta (for most) and Adderall. As well, sometimes AD's (Anti Depressants) can be used to treat AD(H)D symptoms.

SGH
Re: Tics?
May 23, 2006
Yes, pinkeetoz, it is possible to have tics and not have Tourettes Syndrome. I gave the criteria of Tourettes on page 1 of this thread. Short of Tourettes, a person can have isolated tics, transient tic disorder or even a multiple tic disorder (that doesn't meet the criteria of Tourettes).

As a general rule, stimulants are best avoided for those with tics as they can make tics worse. If the tics first appeared while on stimulants, most docs would want to discontinue stimulants. That said, though, occasionally patients find that their tics are actually diminished on stimulants. That was the case for my son. SGH gave you her experience of which meds worked best for her (although, medically speaking, Adderall is not a "less severe" stimulant).

In some cases, if the tics are not especially severe and the ADHD is, it is decided to continue treatment with stimulants. Sometimes, clonidine is given with the stimulants to help control the tics. Clonidine is nice because it also helps with sleep. Alternately, Strattera can be used. Or one of the antidepressants (like Wellbutrin).

Hope this helps!





All times are GMT -7. The time now is 03:50 PM.





© 2022 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!